MAUDE Adverse Event Report: MEDTRONIC XOMED INC. NIM® EMG - ENDOTRACHEAL TUBE; STIMULATOR, NERVE

MEDTRONIC XOMED INC. NIM® EMG - ENDOTRACHEAL TUBE; STIMULATOR, NERVE
Model Number 8229308
Medical Device Problem Codes Partial Blockage (1065); Use of Device Problem (1670); Improper or Incorrect Procedure or Method (2017)
Health Effect - Clinical Codes Airway Obstruction (1699); Low Oxygen Saturation (2477); Unintended Extubation (4564)
Date of Event 04/18/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Medical safety has assessed the event and stated that this is a use error issue and the event and it¿s severity are known and labeled per ifu m726750c793 a, which states: inflation of the cuff by ¿feel¿ alone, or by using a measured amount of air is not recommended since resistance is an unreliable guide during inflation.Intracuff pressure should be closely monitored with a pressure measuring device.Do not overinflate the cuff.Ordinarily, the cuff pressure should not exceed 25 cm h2o.Carroll and greenvik recommend maintaining a seal pressure at or below 25 cm h2o (carroll, r.G., and greenvik, a.: ¿proper use of large diameter, large residual cuffs.¿ critical care medicine vol.1, no.3: 153-154, 1973).Over inflation can result in tracheal damage, rupture of the cuff with subsequent deflation, or in cuff distortion which may lead to airway blockage.Minimal occluding volume or minimum leak techniques should be used in conjunction with an intracuff pressure measuring device in selecting the sealing pressure.Cuff pressure should continue to be monitored thereafter, and any deviation from the selected seal pressure should be investigated and corrected immediately.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
A healthcare professional (hcp) reported that the external bulb of endotracheal tube that would normally indicate cuff inflation failed and this caused more air to be placed into the cuff.The cuff was so compliant that it overinflated and obstructed the ett causing a failed ventilation situation.The patient desaturated and we were not able to ventilate.They ended up having to remove the nims tube and replacing it with a traditional ett.The patient did well at that point.The problem they encountered was twofold.First the cuff on the nims tube is too compliant and can easily be overinflated and herniate forward to occlude the tube openings.Second, the pilot bulb is too stiff and does not inflate appropriately to indicate cuff inflation.This is a serious patient care issue that could have resulted in patient harm or death.On follow-up, it was reported that the issue was not evident prior to intubation; the cuff was briefly inflated with 10ml air to confirm cuff inflation.The event occurred during a c5-c6 arthroplasty.There was a surgical delay for about 30 minutes as they had to trouble shoot failed ventilation through the nims tube.The patient suffered no long term consequences that they were aware of but there could have been severe consequences as the patient's o2 saturation fell to the 30¿s at one point.They eventually had to remove the nims tube and place a standard ett.Nims tube was found to be functionally defective as the cuff was too compliant and cuff bulb too non-compliant.Cuff bulb did not inflate to indicate cuff inflation and cuff was inadvertently overinflated causing the cuff to herniated forward in the trachea occluding the tube openings.The device has been discarded.Patient history - bmi 42 h/o, anxiety, gout, hypertension.
 
Additional Manufacturer Narrative
Correction: section e2 and e3 updated as initial reporter's occupation is anesthesiologist.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
NIM® EMG - ENDOTRACHEAL TUBE
Common Device Name
STIMULATOR, NERVE
Manufacturer (Section D)
MEDTRONIC XOMED INC.
6743 southpoint dr n
jacksonville FL 32216
Manufacturer (Section G)
MEDTRONIC XOMED INC.
6743 southpoint dr n
jacksonville FL 32216
Manufacturer Contact
glen belmer
6743 southpoint drive north
jacksonville, FL 32216
6122713209
MDR Report Key14438523
Report Number1045254-2022-00252
Device Sequence Number5151873
Product Code ETN
UDI-Device Identifier00643169789548
UDI-Public00643169789548
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K925640
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/17/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date01/10/2026
Device Model Number8229308
Device Catalogue Number8229308
Device Lot Number0223601477
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/19/2022
Supplement Date Received by Manufacturer03/20/2023
Initial Report FDA Received Date05/19/2022
Supplement Report FDA Received Date04/17/2023
Date Device Manufactured01/11/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age42 YR
Patient SexMale